Hail, Fleming
- When
- May 13, 2:50 PM EST
- Where
- Fleming County, Pecksridge
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.350, -83.717
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 13, 4:15 AM EST, 10 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 515 AM EDT FRI MAY 13 2005 .DISCUSSION... 07Z SFC ANALYSIS SHOWS A FRONT LYING RIGHT OVER JKL REACHING NORTHWEST TO LOW PRESSURE IN THE PLAINS AS COOL HIGH PRESSURE IS DRIFTING BY WELL TO THE NORTHEAST. EARLY THUNDERSTORMS ALONG THIS BOUNDARY DIED OUT WITH THE LOSS OF DAYTIME HEATING. WHILE THE MID LEVEL CLOUDS ASSOCIATED WITH THIS BOUNDARY HAVE DISSIPATED...ITS PROXIMITY AND COOLER AIR HAVE RESULTED IN LIGHT FOG THROUGH MUCH OF THE CWA ALONG WITH A DECK OF VERY LOW CLOUDS OVER THE NORTHEAST HALF OF THE CWA. EXPECT THESE TO MIX OUT QUICKLY FOLLOWING SUNRISE. THE MODELS ARE GOOD AGREEMENT IN THE FIRST FEW DAYS OF THE FORECAST PERIOD TAKING THE TENNESSEE VALLEY SOUTHEAST AS AN IMPRESSIVE TROUGH SWINGS INTO THE GREAT LAKES AND OHIO VALLEY THIS WEEKEND. THIS FEATURE WILL SLOW AS IT BEGINS TO CLOSE OFF SATURDAY NIGHT. BY LATE SUNDAY THE MODELS BEGIN TO DIVERGE WITH THE GFS OPENING UP THE LOW QUICKER AND ABSORBING IT BACK INTO THE HUDSON BAY REGION WHILE THE ETA IS SLOWER AND FURTHER SOUTH. THIS DIFFERENCE WILL HAVE LARGER REPERCUSSIONS ON THE FORECAST IN THE EXTENDED PERIOD AS THE LONGER RANGE MODELS HANDLE THIS TROUGH DIFFERENTLY. IN THE MEANTIME...THE WEATHER OVER EAST KENTUCKY WILL BE AT THE MERCY OF MORE MESOSCALE AND SFC BASED FEATURES AHEAD OF A COLD FRONT THAT WILL PLOW THROUGH THE STATE SATURDAY. SENSIBLE WEATHER WILL FEATURE LOW CLOUDS AND FOG DISSIPATING WITHIN A COUPLE OF HOURS OF SUNRISE. THE FRONT WILL MOVE NORTH DURING THE MORNING...OR...TOO BORROW A MORE APT DESCRIPTION FROM THE AFTERNOON FORECASTER...JUMP/RE-FORM WELL TO THE NORTH OF KENTUCKY AS THE COOLER AIR OF THE LOW LEVELS MIX OUT. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON SIMILAR TO THURSDAY WITH A LARGE AMOUNT OF INSTABILITY AVAILABLE FOR ANYTHING THAT CAN PERCOLATE INTO A STORM. SUBSIDENCE AHEAD OF THE FRONT...LACK OF A SFC BASED TRIGGER AND LITTLE SUPPORT FROM THE UPPER LEVELS WILL SERVE TO LIMIT THE ACTIVITY. TONIGHT THE APPROACH OF THE FRONT AND A LITTLE SHORTWAVE PASSING BY ALOFT SHOULD BE ENOUGH TO GENERATE A LINE OF SHOWERS AND THUNDERSTORMS CROSSING THE CWA AFTER MIDNIGHT. EXPECT ANOTHER LINE TO TAKE A SIMILAR PATH SATURDAY AFTERNOON JUST AHEAD OF THE COLD FRONT. THIS LINE WILL HAVE BETTER UPPER LEVEL WINDS AND COULD YIELD SEVERE WEATHER IN THE FORM OF DAMAGING SQUALL LINE WINDS OR ISOLATED LARGE HAIL. WILL HIGHLIGHT THIS THREAT IN THE HWO PRODUCT LATER THIS MORNING. AFTER THE MAIN LINE GOES THROUGH QUIETER AND COOLER WEATHER WILL FOLLOW FOR SATURDAY NIGHT AND SUNDAY. A SECONDARY COLD FRONT MAY KICK UP A FEW SHOWERS SUNDAY AFTERNOON... BUT MOST LOCATIONS WILL STAY DRY. COOL HIGH PRESSURE WILL THEN SLOWLY MODERATE INTO THE MIDDLE OF NEXT WEEK. HOWEVER... ANOTHER AREA OF LOW PRESSURE IN THE PLAINS MAY MOVE THIS WAY IN CONJUNCTION WITH RENEWED DEEPENING OF THE UPPER LOW TO OUR EAST RESULTING IN A RETURN OF SHOWERS AND THUNDERSTORMS...ALONG WITH TEMPERATURES AT OR BELOW NORMAL. MOS HIGH TEMPS TODAY VARY FROM THE REASONABLY WARM FWC NUMBERS TO THE COOLER...BY A COUPLE OF CATEGORIES...MAV. HAVE GONE WITH THE FWC ONES OR EVEN A HAIR WARMER...SIMILAR TO THE HIGHS IN THE SOUTHERN PART OF THE CWA YESTERDAY. FOR LOWS TONIGHT...EXPECT LITTLE IN THE WAY OF DIFFERENCE FROM RIDGE TO VALLEY AS THE DEWPOINTS SHOULD BE FAIRLY HIGH...A BLEND OF THE MAV AND MET NUMBERS BEST MATCH MY GRID. FOR SATURDAY...PREFER THE COOLER MAV NUMBERS WHEN COMPARED TO THE FWC...BUT NOT AS COOL AS THE MET...BETTING ON THE DAY NOT BEING A WASHOUT. FOR THE REST OF THE FIRST PART OF THE FORECAST A BLEND OF THE MET AND MAV NUMBERS WAS REASONABLE. WITH POPS...THE ONES I DREW MOST CLOSELY RESEMBLE THE MET VALUES...BUT ASIDE FROM THE FWC AND MAV BEING HIGHER TODAY...ALL THE MOS WAS FAIRLY SIMILAR. BASICALLY WENT WITH JUST SLIGHT POPS FOR TODAY...CHANCE TONIGHT...THEN LIKELY SATURDAY AND SATURDAY NIGHT...FOLLOWED BY BY A SMALL CHANCE ON SUNDAY. AS FOR THE IFPS/GRIDS...USED MY USUAL PROCEDURE TO POPULATE WINDS AND DEWPOINTS FROM THE ETA12. THE WINDS CAME IN QUITE WELL...WHILE THE DEWPOINTS AGAIN APPEARED TOO HIGH THIS AFTERNOON. WITH THE TEMPERATURES...IMPORTED A BIT MORE OF THE ETA12 SFC TEMP FIELD INTO THE EXISTING GRIDS THROUGH THE WEEKEND...ASIDE FROM THE TOO COOL VALUES FOR SATURDAY. FINE TUNED THE CCF POINTS VIA THE CCF SERP TOOL. FROM THIS...USED THE DIURNAL TOOL TO CREATE HOURLY TEMPS. THE REST OF THE GRIDS LOOKED DECENT WITH ONLY MINOR TIMING TWEAKS MADE TO THE SKY AND POP FIELDS. && .PREV DISCUSSION... 914 PM EDT THU MAY 12 2005 INTERESTING EVENING...A WEAK FRONTAL BOUNDARY AND DAY TIME HEATING WERE JUST ENOUGH TO SET OFF SOME SEVERE THUNDERSTORM ACTIVITY. PLENTY OF REPORTS OF HAIL...GOLF BALL SIZE IN SOUTHERN LESLIE COUNTY AND EVEN SOME REPORTS OF NEAR SEVERE LEVEL WINDS. THE STORMS WERE MAINLY OF THE PULSE TYPE...BUT THERE WERE A FEW LEFT MOVERS AND THEY WERE MAINLY RESPONSIBLE FOR THE HAIL. FORECAST TONIGHT RIGHT ON TRACK SO FAR. GRIDS LOOK GOOD AS WELL. SO UPDATE WILL BE TO REMOVE EVENING WORDING AND POPS ONLY. UPDATED ZONES OUT SOON...NO UPDATE TO THE ISC GRIDS. 522 PM EDT THU MAY 12 2005 SLOW MOVING COLD FRONT BISECTS THE AREA LATE THIS AFTERNOON...JUST A LITTLE SW OF KJKL. THUNDERSTORMS HAVE DEVELOPED NEAR THE FRONT... WITH REPORTS OF MARGINAL SEVERE HAIL. WINDS ALOFT ARE NOT VERY IMPRESSIVE...BUT INSTABILITY IS GOOD ENOUGH TO GET SOME BRIEF LIVED CELLS NEAR SEVERE LIMITS. EXPECT THE STORMS TO DIMINISH WITH LOSS OF HEATING THIS EVENING...AND WILL CARRY JUST A 20% POP ALONG AND SOUTH OF THE COLD FRONT. THE FRONT WILL SETTLE JUST TO THE SOUTH OF OUR FORECAST AREA OVERNIGHT...AND THEN JUMP NORTHEASTWARD AS MIXING ERODES THE SHALLOW COOL LAYER OVER US EARLY ON FRIDAY...AIDED BY WARM AIR ADVECTION ON SOUTHWEST WINDS ASSOCIATED WITH DEVELOPING WAVE ON FRONT OVER THE MIDWEST. WITH NOT MUCH TO FOCUS CONVECTION ON FRIDAY...DO NOT THINK THERE WILL BE MUCH COVERAGE. HAVE USED A 20 PERCENT POP FOR THE OUTSIDE CHANCE THAT SOMETHING OVERCOMES THE WEAK MID LEVEL CAP IN THE AFTERNOON. MODELS AGREE ON THE MIDWEST LOW TRACKING WELL TO OUR NORTH ON SATURDAY WITH A TRAILING COLD FRONT ARRIVING IN EASTERN KY LATE IN THE DAY. RIGHT ENTRANCE REGION OF UPPER JET MAY AID THE FRONT IN CAUSING SHOWERS/STORMS LATE SATURDAY...AND HAVE GONE WITH A COMPROMISE OF ETA AND GFS MOS POPS IN LIKELY TO CATEGORICAL RANGE. ANY LINGERING SHOWERS WILL END EARLY ON SUNDAY AS THE FRONT DEPARTS TO THE SOUTHEAST AND SURFACE HIGH PRESSURE BUILDS IN FROM THE WEST WITH DRIER AIR. THE HIGH WILL DOMINATE THROUGH MONDAY BEFORE SLIDING TO OUR EAST. MORE HUMID AIR RETURNS ON THE BACK SIDE OF THE HIGH...FOLLOWED BY ANOTHER FRONTAL BOUNDARY SINKING IN AT MIDWEEK. THIS BRINGS A RETURNED POTENTIAL FOR SHOWERS/STORM AT MIDWEEK. 1050 AM EDT THU MAY 12 2005 UPDATED THE FORECAST TO BACK OFF ON CLOUD COVER A BIT IN THE 1ST PERIOD. EXTENSIVE CLOUD COVER HAS BEEN A BIT FURTHER NORTH THAN HAD BEEN FORECAST...AND IT APPEARS THAT ANY FURTHER SOUTHWARD PROGRESS WILL BE SLOW TO TAKE PLACE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE && RAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 533 AM EDT FRI MAY 13 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 533 AM EDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. WIDELY SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WITH LARGE HAIL THE MAIN THREAT. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING. A FEW OF THESE COULD BE SEVERE WITH STRONG...DAMAGING WINDS AND LARGE HAIL. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TO REPORT HAIL OR HIGH WINDS ON SATURDAY. GREIF
The Jackson,KY radar (KJKL), 92 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450729.